New Mexico, 2016

High Wind in New Mexico, January 30 to 31, 2016

January 30 to 31, 2016 · NWS ABQ · 2 events in 2 counties and zones

A powerful, northwest to southeast oriented jet stream dominated the southern Rockies and much of central and northern New Mexico during the final days of January 2016. The very fast winds aloft combined with a lee side surface trough that rapidly strengthened late on the 30th into the 31st produced localized high wind gusts in areas from the east slopes of the central mountain chain and…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful, northwest to southeast oriented jet stream dominated the southern Rockies and much of central and northern New Mexico during the final days of January 2016. The very fast winds aloft combined with a lee side surface trough that rapidly strengthened late on the 30th into the 31st produced localized high wind gusts in areas from the east slopes of the central mountain chain and adjacent east slopes to the northeast highlands. Wind gusts between 65 and 70 mph were measured near Raton and Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 30, 4:44 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 30, 4:44 AM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 AM MST SAT JAN 30 2016

.AVIATION...
12Z TAF CYCLE
MAIN AVIATION IMPACT THROUGH THE NEXT 24HRS WILL BE INCREASING
WINDS...WITH THE POTENTIAL FOR MOUNTAIN WAVE ACTIVITY ALONG/EAST
OF THE CENTRAL MOUNTAIN CHAIN. GUSTS TO BETWEEN 35-40KTS WILL BE
COMMON AT KLVS AND KTCC...BUT HIGHER GUSTS TO NEAR 50KTS ARE
LIKELY BETWEEN KRTN...KCQC AND KSRR. DETERIORATING CONDITIONS ARE
FORECAST AT KFMN EARLY SUNDAY MORNING WITH POTENTIAL FOR LIGHT
SNOW.

11

&&

.PREV DISCUSSION...343 AM MST SAT JAN 30 2016...
.SYNOPSIS...
WEST WINDS WILL BE ON THE INCREASE TODAY...AHEAD OF A STRONG
PACIFIC STORM SYSTEM. WINDS WILL BE STRONGEST ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN AND OVER THE HIGHER TERRAIN OF WESTERN
NEW MEXICO DURING THE AFTERNOON. THE STRONG WINDS WILL CONTINUE
ACROSS THE HIGHER TERRAIN OVERNIGHT...RETURNING TO MOST AREAS
SUNDAY. PRECIPITATION WILL MOVE INTO THE NORTHWEST QUARTER OF THE
STATE SATURDAY NIGHT AND CONTINUE SUNDAY. VALLEY RAIN AND HIGHER
ELEVATION SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE AREA LATE
SUNDAY NIGHT INTO MONDAY AS A STRONG COLD FRONT MOVES THROUGH.
TEMPERATURES WILL DROP TO BELOW TO WELL BELOW AVERAGE THROUGH THE
WEEK.

&&

.DISCUSSION...
PACIFIC MOISTURE ON A 110KT JET STREAM CONTINUES STREAMING IN
FROM THE EASTERN PACIFIC THROUGH CENTRAL CALIFORNIA EASTWARD
THROUGH THE NORTHERN GREAT BASIN EARLY THIS MORNING. MODELS ARE IN
GOOD AGREEMENT THAT THE JET AND ASSOCIATED UPPER LEVEL TROUGH OVER
BC AND THE PACNW WILL SLIDE SEWD TODAY AND TONIGHT. WEST WINDS
WILL INCREASE MOST AREAS TODAY...PARTICULARLY FROM THE CENTRAL
MOUNTAIN CHAIN EWD. MODERATE TO STRONG WEST WINDS WILL CONTINUE IN
THE HIGHER TERRAIN OVERNIGHT. LOWER ELEVATION RAIN AND MOUNTAIN
SNOW WILL DEVELOP ACROSS THE NW QUARTER TONIGHT. WINTER WEATHER
ADVISORIES FOR NW NM TONIGHT START A BIT ON THE EARLY SIDE BUT
EXPECT SNOW WILL DEVELOP SEVERAL HOURS AFTER SUNSET. STRONG WEST
WINDS WILL BUFFET MOST AREAS SUNDAY. ADDITIONALLY...LOW ELEVATION
RAIN AND MOUNTAIN SNOW WILL BECOME MORE WIDESPREAD ACROSS NWRN NM
SUNDAY.

MAIN UPPER LEVEL TROUGH AND ASSOCIATED STRONG SFC COLD FRONT HOT
ON THE HEELS OF THE JET INDUCED WARM SECTOR PRECIP SUNDAY NIGHT.
OPERATIONAL MODELS AND ENSEMBLE MEMBERS SEEM TO HAVE SETTLED ON
THE CURRENT TRACK (NEAR THE COLORADO LINE) WHICH WOULD MAKE THE
NORTHERN AND WESTERN MOUNTAIN THE FAVORED AREAS FOR HEAVY SNOW
LATE SUNDAY NIGHT THROUGH MONDAY. STILL CANNOT...HOWEVER...RULE
OUT A TRACK SLIGHTLY FARTHER SOUTH GIVEN THE LONG-LIVED DEEP
CONVECTION SOUTH OF HAWAII. WILL HOLD OFF ON A WINTER STORM WATCH
FOR SUNDAY NIGHT/MONDAY ACROSS THE WESTERN AND NRN MOUNTAINS TO
AVOID CONFUSION WITH ONGOING WINTER WEATHER ADVISORIES. HIGH WINDS
ALSO A CONCERN MONDAY AS MODELS BOMB OUT A 995MB SFC LOW ACROSS
THE NE PLAINS MIDDAY MONDAY. PLENTY OF BLOWING AND DRIFTING SNOW
WILL ACCOMPANY THE COLD FRONTAL PASSAGE MONDAY.

GFS AND ECWMF ARE BACK TO VERY COLD TEMPS AT 700MB TUESDAY AND
WEDNESDAY. GFS IS PROGGING -15 TO -17C AIR AT 700MB ACROSS WRN AND
NRN NM TUESDAY NIGHT AND WEDNESDAY MORNING. SCATTERED SNOW SHOWERS
REMAIN ON TRACK TUESDAY AS RESIDUAL MOISTURE COMBINES WITH VERY COLD
AIR ALOFT. A MAINLY DRY NW FLOW ALOFT MOVES IN WEDNESDAY BUT THE
COLD REMAINS. A SLOW WARMING TREND IS EXPECTED TO GET UNDERWAY
THURSDAY AND PARTICULARLY FRIDAY.

33

&&

.FIRE WEATHER...
ANOTHER WARM AND WINDY DAY ON TAP WITH ABOVE NORMAL HIGHS...
ESPECIALLY ACROSS THE EASTERN PLAINS THANKS TO DOWNSLOPE WINDS. VENT
RATES WILL IMPROVE TODAY...BUT STILL BE A MIXED BAG OF POOR TO GOOD.
A COUPLE HOURS OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS
AFTERNOON ACROSS PORTIONS OF THE EAST CENTRAL PLAINS...BUT HAINES
VALUES ARE FORECAST TO BE 3-4 SO NO RED FLAG WARNING.

TEMPERATURES WILL START TO TREND DOWN SUNDAY AS CLOUDS THICKEN AND
CHANCES FOR WETTING PRECIPITATION INCREASE WITH A MOISTURE-RICH JET
STREAM DIPPING SOUTH OVER THE AREA. VENT RATES WILL CONTINUE THE
UPTREND SUNDAY AND BE GOOD TO EXCELLENT AREAWIDE BY MONDAY WITH A
POTENT UPPER LEVEL LOW AND ASSOCIATED COLD FRONT APPROACHING FROM
OVER ARIZONA. VERY WINDY CONDITIONS ARE FORECAST MONDAY AND CHANCES
FOR WETTING PRECIPITATION WILL RAMP-UP...FAVORING WEST AND SOUTHWEST
FACING SLOPES OF THE HIGHER TERRAIN. TEMPERATURES WILL TREND DOWN
BELOW NORMAL BEHIND THE COLD FRONT MONDAY AND REMAIN WELL BELOW
NORMAL THROUGH AT LEAST THURSDAY AS A DISTURBED NORTHWEST FLOW
REGIME ALLOWS COLD AIR TO CONTINUE TO FUNNEL INTO THE REGION. VENT
RATES WILL TREND DOWN EACH DAY BEHIND THE COLD FRONT AND BE MOSTLY
POOR BY THURSDAY AND FRIDAY. A LATE WEEK WARMING TREND WILL BRING
HIGHS TO WITHIN 5 DEGREES OF NORMAL MOST LOCATIONS.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR
THE FOLLOWING ZONES... NMZ532>534-537.

WIND ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY FOR THE
FOLLOWING ZONES... NMZ523-526-529-539-540.

WIND ADVISORY UNTIL 11 AM MST SUNDAY FOR THE FOLLOWING ZONES...
NMZ512>515.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 11 AM MST
SUNDAY FOR THE FOLLOWING ZONES... NMZ503-504-510-511.

&&

33
Hazardous weather outlook, Jan 30, 5:33 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 AM MST SAT JAN 30 2016

NMZ501>540-311245-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
533 AM MST SAT JAN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO STRONG WEST WINDS DEVELOP TODAY. THE STRONGEST WINDS
ARE EXPECTED FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS
LINE. SNOW WILL START TO MOVE INTO FAR NORTHWEST AND NORTH-
CENTRAL NEW MEXICO THIS EVENING AND CONTINUE AT TIMES OVERNIGHT.
SEVERAL INCHES OF ACCUMULATION ARE LIKELY ACROSS THE HIGHER
TERRAIN OF THE NW QUARTER OR SO OF THE STATE ABOVE 6500 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL BRING STRONG AND GUSTY
WINDS TO THE REGION BETWEEN SUNDAY AND MONDAY NIGHT...AS WELL AS
SIGNIFICANT SNOW TO MUCH OF THE NORTH AND WEST. SIGNIFICANTLY
COLDER...AND BELOW SEASONAL TEMPERATURES WILL ALSO SPREAD OVER
NORTHERN AND CENTRAL NEW MEXICO MONDAY THROUGH TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

Event by event

2 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
January 30, 8:48 AM MST to January 31, 12:25 AM MST
Where
Far Northeast Highlands forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

Measured wind gust at the Raton ASOS.

High Wind, South Central Mountains

When
January 30, 6:00 PM MST to 7:00 PM MST
Where
South Central Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

Measured wind gust at Smokey Bear RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610240, 610241.